New York, 2012

High Wind in New York, January 17 to 18, 2012

January 17 to 18, 2012 · NWS BGM · 3 events in 3 counties and zones

A strong low pressure center passed just to the north of Lake Ontario on the evening of January 17th, which sent a cold front with strong winds through portions of Central New York. This resulted in downed trees, power outages, and minor damage to structures.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong low pressure center passed just to the north of Lake Ontario on the evening of January 17th, which sent a cold front with strong winds through portions of Central New York. This resulted in downed trees, power outages, and minor damage to structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 17, 6:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 17, 6:54 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
654 PM EST TUE JAN 17 2012

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS NEARBY CANADA WILL DRAG A COLD FRONT
THROUGH THE AREA OVERNIGHT. THIS WILL RESULT IN RAPIDLY FALLING
TEMPERATURES AND STRONG WESTERLY WINDS INTO WEDNESDAY MORNING.
LAKE EFFECT SNOW WILL DEVELOP LATE TONIGHT SOUTHEAST OF LAKE
ONTARIO AND PERSIST THROUGH WEDNESDAY AFTERNOON. FAIR WEATHER IS
EXPECTED ON WEDNESDAY NIGHT...FOLLOWED BY MORE LIGHT SNOW SHOWERS
THURSDAY AFTERNOON AND NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
650 PM UPDATE...UPSTREAM OBSERVATIONS ALONG AND BEHIND SEMI-CONVECTIVE
LINE WITH THE FRONT...SUGGEST MODELS ARE UNDERESTIMATING STRENGTH
OF GUSTS THAT ARE INBOUND. WITH THE LOW STILL RAPIDLY DEEPENING
AND IMPRESSIVE ISALLOBARIC RISE/FALL COUPLET ASSOCIATED WITH IT...WE
HAVE UPGRADED MUCH OF THE NORTHERN CWA INCLUDING THE LAKE PLAIN
AND NORTHERN CATSKILLS INTO A HIGH WIND WARNING. FREQUENT GUSTS IN
EXCESS OF 50 MPH...AND A FEW AROUND 60 MPH...ARE EXPECTED IN THE
WARNING AREA. UPSTREAM...CLOSER TO THE PATH OF THE LOW...THE
BUFFALO AIRPORT ALREADY RECENTLY GUSTED TO 67 MPH AS THE FRONT
BLASTED THROUGH.

PREVIOUS DISCUSSION...
REGIONAL RADARS SHOW ISOLATED SHOWERS OVER WESTERN/CENTRAL NEW
YORK AS AREA RESIDES WELL IN THE WARM SECTOR. AS SFC LOW PRES
TRACKS ACROSS NEARBY SOUTHERN CANADA THIS EVENING THE TRAILING
COLD FRONT WILL PUSH THROUGH THE AREA BETWEEN 03Z- 06Z. ONLY
SCATTERED RAIN/SNOW SHOWERS ARE EXPECTED WITH FROPA BUT TEMPS WILL
FALL RAPIDLY BEHIND BOUNDARY ALONG WITH STRONG GUSTY WESTERLY
WINDS. NAM MODEL SOUNDINGS AND ISALLOBARIC RISE/FALL COUPLET STILL
LOOKS FAVORABLE FOR A WIND ADVISORY ACROSS ALL OF CENTRAL NEW YORK
LATER THIS EVENING THROUGH WEDNESDAY MORNING. SUSTAINED WINDS OF
20 TO 30 MPH WITH FREQUENT GUSTS AROUND 45 MPH ARE EXPECTED. DOWN
THE LAKE PLAIN INTO THE WESTERN MOHAWK VALLEY AND THROUGH THE
NORTHERN CATSKILLS WILL SEE THE STRONGEST PERSISTENT WINDS AND
HIGHEST GUSTS.

LATER TONIGHT AROUND 09Z CONDITIONS BECOME SOMEWHAT FAVORABLE FOR
LAKE EFFECT SNOW. INITIALLY THE BAND MAY BE DISORGANIZED DUE TO
MARGINAL TEMPS AND WINDS SHEAR WITHIN THE UNSTABLE LAYER BUT THE
PARAMETERS BECOME MORE FAVORABLE BY 12Z. ISSUED A LAKE EFFECT SNOW
ADVISORY FOR ONONDAGA/MADISON AND ONEIDA COUNTIES FROM 4 AM
WEDNESDAY MORNING THROUGH 5 PM. TOTAL SNOW ACCUMS IN THE MOST
PERSISTENT BANDS WILL RANGE FROM 3 TO 7 INCHES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY...LAKE EFFECT SNOW PARAMETERS LOOK GOOD FROM AROUND 12Z
THROUGH EARLY AFTERNOON UNDER 300 FLOW AND T85 AROUND -16C. FLOW
IS WELL ALIGNED AND PERSISTENT. BY MID AFTERNOON LACK OF SYNOPTIC
MOISTURE AND SFC RIDGING WILL WEAKEN ACTIVITY.

REMAINDER OF REGION WILL SEE PARTLY TO MOSTLY CLOUDY SKIES ALONG
WITH WINDY CONDITIONS THROUGH MIDDAY. TEMPS WILL HOLD STEADY OR
ONLY RISE A COUPLE OF DEGREES. MAXES WILL GENERALLY RANGE IN THE
LOWER TO MIDDLE 20S, WITH NE PA UPPER 20S TO AROUND 30.

WEDNESDAY NIGHT...SFC HIGH PRES WILL RESIDE OVER REGION THEN MOVE
TO THE EAST COAST BY MORNING. ANY LINGERING LAKE EFFECT SNOW
SHOWERS WILL END BY EARLY EVENING DUE TO NIL FLOW. TEMPS WILL
RANGE IN THE SINGLE NUMBERS ACROSS THE WESTERN MOHAWK VALLEY AND
WESTERN CATSKILLS WITH TEENS ELSEWHERE.

THURSDAY...SFC LOW PRES WILL TRACK THROUGH THE UPPER GREAT LAKES
INTO QUEBEC. MODELS ARE IN GOOD AGREEMENT WITH THIS FEATURE. WILL
CONTINUE WITH CHC POPS FOR SNOW SHOWERS DURING THE AFTERNOON WITH
HIGHEST POPS WRN/NRN CWA.

THURSDAY NIGHT...TRAILING SFC TROF MOVES THROUGH AREA WITH A
CONTINUATION OF SCATTERED SNOW SHOWERS. AFTER FROPA WELL AFTER 06Z
LOW LEVEL FLOW BECOMES FAVORABLE AGAIN FOR LES ACROSS FAR NRN CWA.
INCREASED POPS TO LIKELY OVER NRN ONEIDA COUNTY AFTER 06Z.

FRIDAY...SFC HIGH PRES BUILDS DOWN FROM SOUTHERN CANADA TAKING ANY
ORGANIZED LAKE EFFECT SNOW SHOWERS AND DROPPING IT THROUGH THE
CWA AS IT WEAKENS DURING THE MORNING HOURS. BY AFTERNOON THE AREA
WILL BE PARTLY TO MOSTLY SUNNY WITH JUST SCATTERED FLURRIES. HIGHS
IN THE 20S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UNSETTLED WEATHER WITH LOW AMPLITUDE NEAR ZONAL FLOW. NO BIG STORMS
EXPECTED WITH TEMPERATURES AT OR ABOVE NORMAL. ANOTHER QUICK
STORM MOVES EAST NORTHEAST FROM THE SOUTHERN MISSISSIPPI VALLEY TO
THE MID ATLANTIC STATES SATURDAY THEN OFF THE NEW ENGLAND COAST
SUNDAY. FOR NOW THIS DOES NOT LOOK LIKE A BIG STORM...AND ONLY
BRUSHES THE AREA WITH LIGHT SNOW. FOR SUNDAY TO MONDAY WARM AIR
ADVECTION AHEAD OF A STRONG COLD FRONT IN THE PLAINS AND DEEP
UPPER LEVEL TROF OVER THE ROCKIES. WE COULD HAVE SOME WEAK LIGHT
OVERRUNNING MIXED PRECIPITATION WITH NUMEROUS SHORT WAVES AND WARM
FRONTS LIFTING NORTHEAST BUT FOR THE MOST PART SHOULD REMAIN DRY
AND MILD.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VERY ACTIVE TAF PERIOD...WITH DEEPENING GUSTY LOW PRESSURE AND
FRONT ABOUT TO BLAST THROUGH. LLWS A BIG CONCERN BEFORE THE FRONT
ARRIVES...WITH WSW WINDS OF 40-50 KTS WITHIN 2 FT AGL. THEN THE
FRONT AND SEMI-CONVECTIVE SHOWER LINE...WITH WSW SURFACE GUSTS OF
35-45 KTS OR SO...IS SET TO GO WEST TO EAST 01Z-04Z. WINDS REMAIN
GUSTY INTO WEDNESDAY MORNING AND THEN SLOWLY DIMINISH DURING THE
DAY. HOWEVER...LAKE EFFECT SNOW SHOWERS WILL OCCUR DURING THE
MORNING...ESPECIALLY KSYR-KRME WHICH WITH GUSTY WINDS...COULD HAVE
BLOWING SNOW AND IFR /POSSIBLY LIFR/. CONDITIONS IMPROVE
ESPECIALLY 16Z ONWARD...WITH MAINLY VFR AREAWIDE BY 00Z THURSDAY.

.OUTLOOK...

WEDNESDAY NIGHT...MVFR IN LAKE EFFECT SNOW EARLY NORTHERN NY
TERMINALS OTHERWISE VFR THROUGH EARLY THURSDAY.

LATE THURSDAY TO FRIDAY...MVFR. LIGHT SNOW CHANGING TO LAKE
EFFECT SNOW IN NY BY FRIDAY.

SATURDAY...MVFR IN SNOW SHOWERS.

SUNDAY...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 11 AM EST WEDNESDAY FOR PAZ038>040.
NY...WIND ADVISORY UNTIL 11 AM EST WEDNESDAY FOR NYZ024-055-056-062.
     HIGH WIND WARNING UNTIL 11 AM EST WEDNESDAY FOR NYZ009-015>018-
     022-023-025-036-037-044>046-057.
     LAKE EFFECT SNOW ADVISORY FROM 4 AM TO 5 PM EST WEDNESDAY FOR
     NYZ009-018-036-037.

&&

SYNOPSIS...RRM
NEAR TERM...DJN/MDP
SHORT TERM...RRM
LONG TERM...HEDEN
AVIATION...MDP
Hazardous weather outlook, Jan 17, 6:44 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EST TUE JAN 17 2012

NYZ009-018-036-037-182345-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
644 PM EST TUE JAN 17 2012

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM EST WEDNESDAY...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 4 AM TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022-023-025-044>046-182345-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-TOMPKINS-CORTLAND-
CHENANGO-OTSEGO-
644 PM EST TUE JAN 17 2012

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ024-055-056-062-PAZ038>040-182345-
CHEMUNG-TIOGA-BROOME-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
644 PM EST TUE JAN 17 2012

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-182345-
DELAWARE-
644 PM EST TUE JAN 17 2012

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ043-044-047-048-072-182345-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
644 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

In the hours before

Special weather statement, Jan 17, 7:38 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EST TUE JAN 17 2012

NYZ015>017-022-023-180130-
CAYUGA NY-SCHUYLER NY-SENECA NY-STEUBEN NY-YATES NY-
738 PM EST TUE JAN 17 2012

...LINE OF SHOWERS WITH VERY STRONG WINDS WILL AFFECT
SCHUYLER...SENECA...SOUTHERN CAYUGA...STEUBEN AND YATES COUNTIES...

* AT 732 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH STRONG GUSTY WINDS...IN EXCESS OF 60 MPH. THESE
SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF MONTEZUMA TO 10 MILES NORTH OF VINE VALLEY TO WAYLAND TO 25 MILES
SOUTHWEST OF GREENWOOD...AND MOVING EAST AT 35 MPH.

* STRONG WINDS WILL BE NEAR...
  MIDDLESEX AND COHOCTON AT 745 PM EST...
  AVOCA AT 755 PM EST...
  WATERLOO AND SENECA FALLS AT 805 PM EST...
  HAMMONDSPORT AND CAYUGA AT 810 PM EST...
  ROMULUS AT 815 PM EST...
  UNION SPRINGS AND OVID AT 820 PM EST...
  ADDISON AT 825 PM EST...
  PAINTED POST AND WATKINS GLEN AT 830 PM EST...

A HIGH WIND WARNING IS IN EFFECT FOR THE REGION.

LAT...LON 4254 7772 4254 7767 4259 7766 4258 7737
      4277 7731 4277 7699 4302 7696 4303 7650
      4285 7645 4285 7636 4280 7629 4261 7645
      4262 7667 4255 7659 4255 7669 4235 7669
      4229 7675 4228 7697 4200 7700 4199 7774

MLJ
Special weather statement, Jan 17, 8:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 PM EST TUE JAN 17 2012

NYZ009-015>018-022>025-036-037-044-180215-
CAYUGA NY-CHEMUNG NY-CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA
NY-SCHUYLER NY-SENECA NY-STEUBEN NY-TOMPKINS NY-YATES NY-
822 PM EST TUE JAN 17 2012

...LINE OF SHOWERS WITH STRONG GUSTY WINDS WILL AFFECT SOUTHERN
CAYUGA...CHEMUNG...CORTLAND...ONEIDA...ONONDAGA...SCHUYLER...SENECA
...SOUTHEASTERN STEUBEN...SOUTHEASTERN YATES...TOMPKINS...AND
WESTERN MADISON COUNTIES...

* AT 815 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS CAPABLE OF PRODUCING STRONG GUSTY WINDS...IN EXCESS
OF 60 MPH. THESE SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 25
MILES NORTHWEST OF CAMDEN TO 10 MILES NORTH OF BREWERTON TO CAYUGA
TO PORTER CORNER TO 10 MILES SOUTHWEST OF TROUPSBURG...AND MOVING
EAST AT 40 MPH.

* STRONG WINDS WILL AFFECT...
  VILLAGE GREEN AND VAN BUREN AT 825 PM EST...
  GLENORA AND CAMPBELL AT 830 PM EST...
  WYCKOFF AND WOODARD AT 835 PM EST...
  WESTVALE AND VENICE CENTER AT 840 PM EST...
  WATKINS GLEN AND SYRACUSE AT 845 PM EST...
  WEDGEWOOD AND TRUMANSBURG AT 850 PM EST...
  WILLOW CREEK AND TAUGHANNOCK FALLS AT 855 PM EST...
  BIG FLATS AND WEST GROTON AT 900 PM EST...

A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF THE REGION.

LAT...LON 4347 7512 4226 7644 4228 7653 4218 7653
      4200 7673 4200 7774 4303 7662 4303 7650
      4317 7648 4324 7641 4321 7627 4325 7627
      4321 7622 4327 7620 4316 7589 4333 7589
      4349 7582 4343 7552 4361 7511

MLJ
Special weather statement, Jan 17, 9:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
904 PM EST TUE JAN 17 2012

NYZ009-018-024-025-036-037-044>046-055>057-180300-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON
NY-ONEIDA NY-ONONDAGA NY-OTSEGO NY-TIOGA NY-TOMPKINS NY-
904 PM EST TUE JAN 17 2012

...LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT
BROOME...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...OTSEGO...
SOUTHEASTERN ONONDAGA...TIOGA...TOMPKINS...AND WESTERN DELAWARE
COUNTIES...

* AT 858 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS CAPABLE OF PRODUCING STRONG GUSTY WINDS OF UP TO 50
MPH. THESE SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 20
MILES NORTH OF BOONVILLE TO MANLIUS TO GROTON TO 5 MILES WEST OF
PINE CITY...AND MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SPENCER AND WOODGATE AT 910 PM EST...
  COLEMANS AND WILLSEYVILLE AT 915 PM EST...
  YORKVILLE AND WHITESBORO AT 920 PM EST...
  STOCKWELL AND WILLET AT 925 PM EST...
  WHITNEY POINT AND SMYRNA AT 930 PM EST...
  WINDSOR AND SOUTH PLYMOUTH AT 935 PM EST...
  UNADILLA FORKS AND TYNER AT 940 PM EST...
  YOUNGS AND TROUT CREEK AT 945 PM EST...

LAT...LON 4333 7507 4326 7515 4322 7506 4305 7521
      4286 7520 4291 7509 4283 7492 4284 7467
      4267 7463 4202 7521 4200 7697 4211 7696
      4229 7677 4225 7662 4228 7669 4261 7641
      4262 7627 4274 7627 4343 7553 4361 7511

HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT FOR THE REGION.

MLJ
Special weather statement, Jan 17, 9:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 PM EST TUE JAN 17 2012

NYZ009-018-024-025-036-037-044>046-055>057-180300-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON
NY-ONEIDA NY-ONONDAGA NY-OTSEGO NY-TIOGA NY-TOMPKINS NY-
910 PM EST TUE JAN 17 2012

...LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT
BROOME...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...OTSEGO...
SOUTHEASTERN ONONDAGA...TIOGA...TOMPKINS...AND WESTERN DELAWARE
COUNTIES...

* AT 858 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS CAPABLE OF PRODUCING STRONG GUSTY WINDS OF UP TO 50
MPH. THESE SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 20
MILES NORTH OF BOONVILLE TO MANLIUS TO GROTON TO 5 MILES WEST OF
PINE CITY...AND MOVING EAST AT 45 MPH.

* STRONG WINDS WILL AFFECT...
  SPENCER AND WOODGATE AT 910 PM EST...
  COLEMANS AND WILLSEYVILLE AT 915 PM EST...
  YORKVILLE AND WHITESBORO AT 920 PM EST...
  STOCKWELL AND WILLET AT 925 PM EST...
  WHITNEY POINT AND SMYRNA AT 930 PM EST...
  WINDSOR AND SOUTH PLYMOUTH AT 935 PM EST...
  UNADILLA FORKS AND TYNER AT 940 PM EST...
  YOUNGS AND TROUT CREEK AT 945 PM EST...

HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT FOR THE REGION.

LAT...LON 4333 7507 4326 7515 4322 7506 4305 7521
      4286 7520 4291 7509 4283 7492 4284 7467
      4267 7463 4202 7521 4200 7697 4211 7696
      4229 7677 4225 7662 4228 7669 4261 7641
      4262 7627 4274 7627 4343 7553 4361 7511

MLJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Cayuga

When
January 17, 10:00 PM EST to January 18, 12:00 AM EST
Where
Southern Cayuga forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

High winds in Southern Cayuga County, along and behind a gusty cold front, caused scattered power outages in Locke, and numerous downed trees in Summer Hill.

High Wind, Onondaga

When
January 17, 10:00 PM EST to January 18, 12:00 AM EST
Where
Onondaga forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

High winds in Onondaga County, along and behind a gusty cold front, caused numerous downed trees in Syracuse, as well as minor structural damage to a few homes. Thousands of customers lost power in Seneca Knolls, Clay, Marcellus, Peru, Jordan, and Camillus. Syracuse Hancock Airport measured a 62 mph wind gust.

High Wind, Chemung

When
January 17, 10:00 PM EST to January 18, 12:00 AM EST
Where
Chemung forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

A gusty cold front caused high winds in Chemung County, including a measured 60 mph wind gust at the airport in Elmira.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360314, 360315, 360316.